Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 14, 2025, 7:01 PM CDT for Jefferson County, Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2025, 7:01 PM CDT (00:01 UTC)
- Expired
- Mar 14, 2025, 7:12 PM CDT
- In force
- 11 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Jefferson County, IA, Van Buren County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 173 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 7:10 PM CDT | TSTM WND GST 60 | 1 W Medill, MO | Relay of a 55 to 60 MPH thunderstorm wind gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
851
WUUS53 KDVN 150001
SVRDVN
IAC101-177-MOC045-199-150100-
/O.NEW.KDVN.SV.W.0002.250315T0001Z-250315T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
701 PM CDT Fri Mar 14 2025
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Van Buren County in southeastern Iowa...
Southern Jefferson County in southeastern Iowa...
Scotland County in northeastern Missouri... Western Clark County
in northeastern Missouri...DMX FOrecastOps: Thanks! WOFs really
has some intensification over the next hour or two in our area.
* Until 800 PM CDT.
* At 701 PM CDT, a severe thunderstorm was located over Prospect
Grove, or 9 miles east of Memphis, moving north at 80 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Luray, Wyaconda, Douds, Morris Park, Mount Zion, Chambersburg,
Utica, Ashton, Heath Memorial Conservation Area, Selma, Indian Lake
Park, South Gorin, Prospect Grove, Arbela, Collett, Lake Sugema
Campground, Round Prairie Park, Scotland County Fairgrounds,
Fairmont, and Memphis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4026 9195 4030 9195 4030 9226 4060 9222
4060 9218 4092 9218 4092 9172 4025 9173
TIME...MOT...LOC 0001Z 183DEG 68KT 4049 9200
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
DC1 follow-up statement
995
WWUS53 KDVN 150012
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
712 PM CDT Fri Mar 14 2025
IAC101-177-MOC045-199-150020-
/O.CAN.KDVN.SV.W.0002.000000T0000Z-250315T0100Z/
Van Buren IA-Jefferson IA-Scotland MO-Clark MO-
712 PM CDT Fri Mar 14 2025
...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN...SOUTHERN
JEFFERSON...SCOTLAND AND WESTERN CLARK COUNTIES IS CANCELLED...
This duplicate severe thunderstorm warning is canceled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Iowa...and northeastern Missouri.
&&
LAT...LON 4026 9195 4030 9195 4030 9226 4060 9222
4060 9218 4092 9218 4092 9172 4025 9173
TIME...MOT...LOC 0009Z 183DEG 68KT 4067 9199
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:46 PM CDT, 15 minutes earlier. Its key messages:
- Strong southeast winds continue this afternoon before a line of severe thunderstorms sweeps through the local area from southwest to northeast this evening
- We continue to be under an Enhanced to Moderate Risk (levels 3/4 out of 5) for severe weather, mainly for this evening, with damaging straight-line winds of up to 80+ MPH and embedded tornadoes being the main threats
- A Red Flag Warning remains in effect between 1 PM and 8 PM today (through 10 PM tonight for northwest IL), along with a Wind Advisory from 1 PM this afternoon through 1 AM Saturday area-wide, with peak gusts up to 50 MPH possible
- Strong winds are possible again late tonight and Saturday
- Blustery and cooler Sunday, warming back up for Monday and Tuesday
Area forecast discussion, Mar 14, 6:46 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
646 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- Strong southeast winds continue this afternoon before a line
of severe thunderstorms sweeps through the local area from
southwest to northeast this evening
- We continue to be under an Enhanced to Moderate Risk (levels
3/4 out of 5) for severe weather, mainly for this evening,
with damaging straight-line winds of up to 80+ MPH and
embedded tornadoes being the main threats
- A Red Flag Warning remains in effect between 1 PM and 8 PM
today (through 10 PM tonight for northwest IL), along with a
Wind Advisory from 1 PM this afternoon through 1 AM Saturday
area-wide, with peak gusts up to 50 MPH possible
- Strong winds are possible again late tonight and Saturday
- Blustery and cooler Sunday, warming back up for Monday and
Tuesday
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 240 PM CDT Fri Mar 14 2025
Today is the day of our well-advertised (and first of the year)
severe weather event, along with strong winds ahead of a line of
severe storms that's expected to move through the area this evening.
This will all be supported by an approaching, deep area of low
pressure, currently situated along the northern KS/southern NE
border. This is associated with a deep longwave upper-level trough
over the western half of the CONUS, with our region located under
the left-exit region of a 100+ kt upper-level jet. This area of low
pressure is expected to be impressively strong, with a central
pressure on the order of 975 mb at its lowest. This would be at the
bottom of the ECMWF ensemble climatological percentiles for MSLP!
Ahead of the low, a tight pressure gradient is expected to develop
along with strong boundary-layer heating will not only make for an
impressive set up for severe storms, but also strong winds and high
risk for fire spread. We will discuss the fire weather risk more in
the Fire Weather section below, but let's break down the wind and
severe storm threat:
* STRONG WINDS:
A tight pressure gradient and fairly deep boundary layer mixing due
to some impressive warm air advection will lead to strong
southeasterly winds, with gusts between 40 to 50 MPH expected across
the area. Indeed, the latest HREF ensemble mean for wind gusts pegs
this range for winds over the area before the line of convection
moves through the area this evening. Given the strength of the
winds, we will continue a Wind Advisory area-wide, valid from 1 PM
this afternoon through 1 AM tonight. It does appear that a nocturnal
southerly low-level jet (LLJ) of 50-60 kts is expected to develop
over our region after the line of storms moves through, so winds
aren't expected to drop off entirely tonight. In fact, we could even
see a re-intensification of the winds late tonight and into the day
Saturday, when another Wind Advisory could possibly be needed,
especially across our southeast where boundary layer mixing will be
deepest.
* SEVERE WEATHER:
CAM guidance remain in good agreement in progging a line of severe
convection ahead of the mid-level shortwave impulse to move through
our forecast area mainly for this evening, although there remains
some slight uncertainty on the exact timing of the onset (6 or 7 PM
tonight), but confidence remains high for an evening severe weather
event. Concurrent with the squall line is the aforementioned LLJ,
which should support deep-layer shear of 50 to 60 knots. Although
instability appears to be fairly modest (500 to 1500 J/kg of surface-
based CAPE per 14.12z HREF ensemble), the high levels of shear and
dry atmosphere ahead of the squall line should help generate
downward momentum of air-cooled air via downdraft CAPE, leading to
strong support for damaging straight-lined winds of 60-80+ MPH!
Additionally, embedded tornadoes are possible within this squall
line, likely in the form of QLCS mesovortex tornadoes, given strong
0-3 km shear of 40-50 knots. Shear vectors are oriented more from
south to north, so we can't rule out some tornadoes on the northern
side of the line where convective elements are expected to arc to
the west. One uncertainty is the degree of moisture return in the
wake of the dry conditions this afternoon. As of 2 PM this
afternoon, dew points over the area ranged from the middle 40s south
to the lower 50s north. Any locations where recovered dew points
into the lower 50s would have a better chance for tornadogenesis.
Mid-level lapse rates around 7.5-8.5 degree C/km could also support
some larger hail, although this is more of a secondary threat.
One concerning factor with this line of storms is also the potential
for some quick storm motions, with speeds in excess of 60 MPH! This
means that conditions will deteriorate very quickly as the storms
approach, so take any warnings that are issued seriously and take
shelter quickly!
Very warm conditions have also developed this afternoon, with 850 mb
temperatures 2 to 3 standard deviations above normal for this time
of the year, ushered in on the strong southeasterly winds, with 2 PM
temperatures warming to the upper 70s to lower 80s before the line
of storms moves through. These have already either hit or tied
record daily high temperatures for today!
Once the line of storms quickly moves off to the northeast this
evening/tonight, there will be a relative lull in wind speeds
tonight, despite our region remaining within the tight pressure
gradient of the surface low. Winds tonight could still range between
30 to 40 MPH, with perhaps another bout of winds during the daylight
hours Saturday. We will have to keep a close eye on the forecast for
another day of Wind Advisory-level wind gusts, especially across our
southeast where there will be a bit deeper mixing/momentum
transport.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 240 PM CDT Fri Mar 14 2025
The second half of the weekend will be blustery/cooler in the wake
of the departing storm system.
We'll see temperatures quickly moderate back well above normal early
next week ahead of our next potential storm system slated for the
middle of next week. There is some signal in ensemble and
deterministic guidance of potentially another strong March storm
system. Stay tuned!
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 645 PM CDT Fri Mar 14 2025
Powerful storm system in the central Plains will move into the
western Great Lakes through Saturday. Numerous thunderstorms,
some severe with damaging winds to 60 kts, will impact the taf
sites through 05z/15. Meanwhile, strong gradient winds from the
southwest/west gusting to 30-40 kts will continue through
Saturday. MVFR cigs can be expected on Saturday.
&&
.FIRE WEATHER...
Issued at 240 PM CDT Fri Mar 14 2025
Very windy conditions continue this afternoon into the early evening
hours ahead of the main line of storms that is expected to move
through the area this evening. These winds, combined with dry fuels
and low relative humidities, will result in widespread critical fire
weather conditions and a high risk of rapid fire spread. Already
this afternoon, we're seeing relative humidities as of 2 PM falling
into the 25 to 35 percent range, along with southeast winds gusting
between 35 to 45 MPH for most locations! GFDI values this afternoon
into the early evening hours ahead of the squall line will increase
to very high to even some extreme values, making any fires that
start this afternoon liable to spread very quickly. A Red Flag
Warning remains in effect area wide through 8 PM this evening,
except for locations in northwest Illinois where we have extended
the end time for the Red Flag Warning through 10 PM. Outdoor burning
is strongly discouraged!
&&
.CLIMATE...
Issued at 348 AM CDT Thu Mar 13 2025
Record highs March 14
Burlington.....79 in 2012
Cedar Rapids...75 in 2012 and previous years
Dubuque........75 in 2012
Moline.........78 in 2012
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Red Flag Warning until 8 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
Wind Advisory until 1 AM CDT Saturday for IAZ040>042-051>054-
063>068-076>078-087>089-098-099.
IL...Red Flag Warning until 8 PM CDT this evening for ILZ015-
024>026-034-035.
Wind Advisory until 1 AM CDT Saturday for ILZ001-002-007-009-
015>018-024>026-034-035.
Red Flag Warning until 10 PM CDT this evening for ILZ001-002-
007-009-016>018.
MO...Red Flag Warning until 8 PM CDT this evening for MOZ009-010.
Wind Advisory until 1 AM CDT Saturday for MOZ009-010.
&&
SHORT TERM...Schultz
LONG TERM...McClure/Schultz
AVIATION...Haase
FIRE WEATHER...Schultz
CLIMATE...McClureHazardous weather outlook, Mar 14, 2:56 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 256 PM CDT Fri Mar 14 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-152000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 256 PM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A Wind Advisory remains in effect for this afternoon and evening across the area, as southerly winds are expected to gust between 40 to 50 mph. These strong winds combined with warm temperatures will also lead to critical fire weather, and as a result, a Red Flag Warning remains in effect through 8 PM this evening, except for areas of northwest Illinois where the Red Flag Warning is now in effect through 10 PM tonight. Any fires that start will have the potential to spread quickly in these conditions, and therefore outdoor burning is strongly discouraged. A line of severe thunderstorms is expected to move quickly northeast across the outlook area between 6 pm and 11 pm this evening. The storms will be moving very fast at speeds of up to 60 mph, meaning conditions will deteriorate quickly as the storms approach. The primary threats are damaging winds, potentially in excess of 80 mph, and a few embedded tornadoes within the line. Large hail is also possible. The Storm Prediction Center has placed our entire area in at least a level 3 of 5 risk for severe weather, with our southwestern half of the area under a level 4 of 5 risk. Another round of strong winds is likely late tonight, with gusts of 40 to 50 mph possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Gusty southwest winds will linger Saturday morning, with gusts of 40 to 50 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. GENERAL STORM MOTION THIS EVENING: To the northeast at 60 mph. JTS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:02 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 58 min |
| Mar 14, 7:20 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 40 min |
| Mar 14, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Iowa, Johnson, Lee, Louisa and 1 more | 49 min |
| Mar 14, 7:56 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Iowa, Johnson, Linn | 64 min |
| Mar 14, 8:03 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Henry, Johnson, Jones, Linn, Louisa and 2 more | 57 min |
| Mar 14, 8:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Des Moines, Louisa, Muscatine, Scott | 57 min |
| Mar 14, 8:58 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones, Linn | 62 min |
| Mar 14, 9:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones, Muscatine, Scott | 52 min |
| Mar 14, 9:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 49 min |
| Mar 14, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 82 min |
| Mar 14, 8:07 PM CDT | Severe Thunderstorm Warning | DVN | Clark | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.